Another insulin question...

  1. Well, I made my first potentially dangerous screw-up in clinical last night.

    Pt is newly dx'd diabetic & receives:

    -a regularly scheduled dose 15 units Lispro @ 1700
    &
    -sliding scale Lispro once blood sugar hits 150

    So, the nurse says to me something to the effect of, "So, what we've been doing is taking his blood sugar, giving him his insulin, then he orders his dinner. Trays take about 30 minutes to come up." (I now know some warning bells should have gone off right there.)

    Take the blood sugar - it's 79. I give my standing 15 units Lispro with the nurse, we order the pts supper tray, I sat and shot the bull with him for awhile, then went out to the nurses station to catch up on some paperwork & watch for his tray. While I was going through his chart, my teacher stopped by & asked if I'd given the pt his Lispro, I told her yes & she asked, "And he's eating now?" I said, "We've ordered his tray - it should be here in about 20 minutes." She asked how long ago I'd given the insulin & I said about 20 minutes ago.

    Teacher immediately goes into panic, starts running toward my pt's room, asking me what the onset of Lispro is. I babbled like an idiot that I didn't know off-hand, that I knew I should know it, that I think it's 15 minutes, but I'm not sure.

    Well, pt's fine (thank God). Teacher tells me to go get him a snack to tide him over until tray comes up. While I'm in the kitchen getting the snack, I run into the nurse & tell her what's going on with my teacher. She kinda laughed it off, like it's no big deal. And it really didn't seem like a big deal - the pt was absolutely fine.

    But I know what my drug book says & I understand why my teacher was so upset...what happens in the real world? I'm starting to think a good rule of thumb is to always give insulin with a snack or wait until the tray comes up to give it...is that a good rule? Or do people just give insulin "around" the same time as meals are served?
    •  
  2. 5 Comments

  3. by   clemmm78
    It's been a while since I worked on a medical floor, be we changed shift at 4, got out of report and into pts' rooms by 4:30, which is when I did my blood sugars and gave my insulins. The dinner trays came between 5 and 5:30. We had no choice to do it any other way because if we waited for the insulins and something happened with our 9 or 10 other patients, it could be forgotten. In all my years of nursing, I've never had anything untoward happen with that way of doing it.
  4. by   rita359
    Think the problem here is that the blood sugar was 79. Although that is in normal range it is near low end. If the insulin began to work he could become hypoglycemic easily. So watch your blood sugars and k now onset times for insulins and activity ranges. If his sugar was above 110 or so the instructor would not have reacted like that.
  5. by   RNfromMN
    Quote from rita359
    If his sugar was above 110 or so the instructor would not have reacted like that.
    That's right - I forgot she brought that up too. She used the example of 320, or something. That if the blood sugar had been that high, it wouldn't have been as big of a deal.
  6. by   LuvWounds
    I am a diabetic and a LPN. So I can speak on both sides of the fence. As a dibetic a nurse should know each pt normal range for him/her. For instance I am hypergycemic my normal is 150-200 most times.So 79 would have been tooooooooo low for ME. And now as a LPN you want to do your work and leave enough time for an emergengies. You must allso ALWAYS use your nursing judgement, know the onset of your insulins. If you as a student even as an established nurse don't feel comfortable with something don't do it. Ask questions and then do it if you feel comfortable and ONLY IF YOU feel comfortable. Thats your license on the line not the instructor or the other nurse, etc. Life is an on-going learning process and just because you entered nursing does the wheel of life spin any differently. Medcine and science change everyday, remember that when ever you feel that your question may me considered by other as dumb, minute or what have you.
  7. by   Beary-nice
    We usually give lispro and aspart insulin right when the meal tray is at the bedside and the patient is eating. I know it doesn't work for every situation but that is our rule of thumb at our facility.

close